Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 148, NWS Columbia, SC

July 7, 20224 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2022, 6:58 PM EDT for 4 counties in South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2022, 6:58 PM EDT (22:58 UTC)
Expired
Jul 7, 2022, 7:45 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS52 KCAE 072258
SVRCAE
SCC003-009-011-075-072345-
/O.NEW.KCAE.SV.W.0148.220707T2258Z-220707T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
658 PM EDT Thu Jul 7 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Barnwell County in central South Carolina...
  Northwestern Bamberg County in central South Carolina...
  East central Aiken County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 745 PM EDT.

* At 657 PM EDT, a severe thunderstorm was located 8 miles east of
  Aiken State Park, or 19 miles northwest of Denmark, moving east at
  20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Williston, Blackville, North, Springfield, Neeses, Norway, Elko,
  Woodford, Livingston and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3332 8158 3366 8118 3369 8110 3345 8091
TIME...MOT...LOC 2257Z 253DEG 17KT 3355 8135 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:45 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 2:45 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Thu Jul 7 2022

.SYNOPSIS...
A weak surface boundary will continue dropping southward toward
the forecast area today. This will result in showers and
thunderstorms with the potential for a few strong to severe
thunderstorms. The boundary will then stall over the region
through the weekend keeping showers and thunderstorms in place
along with the potential for locally heavy rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Heat Advisory remains in effect for the entire forecast area
through 7pm this evening. High temperatures in the mid to upper
90s combined with dewpoints in the 70s are producing Heat Index
values in excess of 100 degrees with a few locations already
approaching the 110 mark. The focus will shift from the heat and
humidity to the thunderstorm potential during the next few
hours. Satellite imagery depicts scattered cumulus building in
parts of the forecast area. There is little in the way of
forcing in the local area but a couple of isolated to scattered
thunderstorms should develop ahead of the main event later
today. A line of showers and thunderstorms currently developing
in the Upstate is expected to move from NW to SE across the
forecast area exiting the region around 03Z. The most likely
time for severe weather will be when this line passes through
with damaging winds being the primary severe hazard. Skies
should gradually become mostly clear to partly cloudy by
daybreak. Overnight lows will be in the lower to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Some lingering showers remains possible into the early morning
Friday depending on how convection progresses Thursday night.
This could limit instability for the day on Friday, although HiRes
models indicate still at least moderate instability by the afternoon
with another shortwave passing through the periphery of the ridge. A
marginal risk of severe weather remains in place with damaging wind
gusts the main threat. Depending on how today unfolds, could see a
heavy rain threat as well with fairly slow moving storms.
Temperatures may be a degree or two cooler with generally more
cloudiness but still expect hot and humid conditions.

Saturday a surface boundary drops into the area which will allow for
additional storm development with another shortwave developing. With
PWATs well above average, some training will be possible which
could lead to some flash flooding in training storms especially
in urban and poor drainage areas. Marginal risk for severe
weather will once again be in place with moderate instability
leading to damaging wind gusts in strongest storms.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper level pattern will begin to transition as the ridge over
the far western US and eastern Pacific has broken down. This
will allow ridging to build over the northern Plains with
troughing deepening over the eastern US Sunday into Monday. This
will keep the remains of the surface boundary over the area and
chances of thunderstorms continuing Sunday and Monday. The
trough will move east of the region late Monday with the upper
level flow becoming zonal over the eastern half of the US. By
Wednesday an upper trough will be digging into the Ohio Valley
pushing another surface front toward the region while southerly
flow pushes Gulf and Atlantic moisture back into the forecast
area. Temperatures will be below normal Sunday and Monday then
recover to near normal for Tuesday and Wednesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR Conditions Persist Outside of Showers and Thunderstorms....

Skies are clear to mostly clear at the terminals this afternoon.
VFR conditions will likely continue through the TAF period with
the primary exception of shower and thunderstorm impacts later
this afternoon into the evening hours. Pushed back timing on
convective development with VCTS in place at all terminals by
22Z. This may need to be adjusted further as convection
develops. The threat for showers and thunderstorms should wind
down by 03Z followed by gradual clearing. A period of lowered
ceilings is possible tonight, especially for locations that
receive heavy rainfall today. A modest 15-20 knot low-level jet
will likely prevent the development of fog at the terminals.

EXTENDED AVIATION OUTLOOK...Daily thunderstorm restrictions
continue through the weekend and beyond. Morning low clouds
and/or fog will also be possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening for GAZ040-063>065-
     077.
SC...Heat Advisory until 7 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jul 7, 2:37 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
237 PM EDT Thu Jul 7 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-081845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
237 PM EDT Thu Jul 7 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms will progress from the northwest to the southeast
across the area late this afternoon into the evening. Some of these
storms could be severe. The primary threat will be damaging winds
and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The surface boundary will remain over the region with thunderstorms
expected through the weekend across all of the Midlands and Central
Savannah River Area. The potential for severe thunderstorms is low
however locally heavy rainfall is possible.

Afternoon high temperatures Friday and Saturday will be in the mid
90s pushing heat index values in the 105 to 108 degree range. A Heat
Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 5:33 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
533 PM EDT Thu Jul 7 2022

GAZ065-077-SCZ030-035-072200-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
533 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of northeastern Burke,
southeastern Richmond, southwestern Barnwell and southwestern Aiken
Counties through 600 PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plant Vogtle, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plant Vogtle, Shell Bluff, Shell Bluff Landing and Savannah River
Site K Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3305 8181 3312 8195 3331 8188 3321 8164
TIME...MOT...LOC 2133Z 205DEG 8KT 3318 8185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

awp
Special weather statement, Jul 7, 5:56 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
556 PM EDT Thu Jul 7 2022

SCZ020-025>027-030-072245-
Lexington SC-Aiken SC-Newberry SC-Saluda SC-Edgefield SC-
556 PM EDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of Newberry,
northeastern Edgefield, northwestern Lexington, north central Aiken
and Saluda Counties through 645 PM EDT...

At 556 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Cross Hill to 8 miles northwest
of Saluda County Airport. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newberry, Batesburg-Leesville, Saluda, Prosperity, Ridge Spring,
Saluda County Airport, Newberry College, Newberry County Airport,
Little Mountain, Monetta, Pomaria, Silverstreet, Ward, Cedar Grove
Fire Station, Saluda Co Sheriff's Office, Good Hope, Belfast Wildlife
Management Area, Hollywood Elementary School, Emory and Chappells
Fire Station.

This includes Interstate 26 between mile markers 72 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3404 8195 3409 8192 3413 8187 3415 8190
      3418 8190 3420 8193 3430 8190 3432 8185
      3435 8183 3435 8180 3430 8135 3375 8155
      3400 8199
TIME...MOT...LOC 2156Z 283DEG 17KT 3428 8185 3398 8192

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

gpl
Special weather statement, Jul 7, 5:59 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
559 PM EDT Thu Jul 7 2022

SCZ028-037-072230-
Calhoun SC-Richland SC-
559 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of northwestern Calhoun
and south central Richland Counties through 630 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Congaree National Park, or 11 miles south of McEntire Air Base. This
storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Matthews, Sandy Run, Congaree National Park and Fort Motte.

This includes Interstate 26 between mile markers 125 and 127, and
between mile markers 131 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3362 8066 3373 8099 3376 8093 3378 8096
      3378 8101 3377 8103 3375 8104 3375 8105
      3387 8097 3378 8065
TIME...MOT...LOC 2159Z 336DEG 1KT 3376 8084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

awp
Local storm report, Jul 7, 6:12 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     1 ESE MCCORMICK         33.90N 82.28W
07/07/2022                   MCCORMICK          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A TREE DOWN ACROSS
            WHITETOWN ROAD NEAR THE TOWN OF MCCORMICK.

&&

LCV
Local storm report, Jul 7, 6:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     7 NNE CLARKS HILL       33.74N 82.10W
07/07/2022                   EDGEFIELD          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES AND POWER
            LINES DOWN AT THE INTERSECTION OF HWY. 23
            AND KEY ROAD BETWEEN THE TOWNS OF EDGEFIELD
            AND MODOC.

&&

LCV
Local storm report, Jul 7, 6:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     1 E EDGEFIELD           33.79N 81.92W
07/07/2022                   EDGEFIELD          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN ON
            EVANS STREET IN THE TOWN OF EDGEFIELD.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:08 PM EDTAreal Flood AdvisoryCAEFairfield, Lancaster, Lexington, Newberry, Richland112 min
Jul 6, 8:19 PM EDTSpecial Weather StatementCAEKershaw, Newberry, Richland56 min
Jul 6, 8:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland34 min
Jul 6, 8:31 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster44 min
Jul 6, 8:39 PM EDTSpecial Weather StatementCAEOrangeburg36 min
Jul 6, 9:04 PM EDTSpecial Weather StatementCAEChesterfield41 min
Jul 6, 9:10 PM EDTSpecial Weather StatementCAELee, Lexington, Richland65 min
Jul 6, 9:35 PM EDTSpecial Weather StatementCAEClarendon40 min
Jul 6, 9:45 PM EDTSpecial Weather StatementCAESumter45 min
Jul 6, 9:53 PM EDTSpecial Weather StatementCAECalhoun67 min
Jul 6, 10:25 PM EDTSpecial Weather StatementCAEClarendon50 min
Jul 6, 10:35 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter40 min
Jul 6, 10:56 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Richland, Sumter49 min
Jul 7, 3:19 AM EDTExcessive Heat WarningCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more11 hr
Jul 7, 2:36 PM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more4 hr
Jul 7, 4:55 PM EDTSpecial Weather StatementCAEMcCormick50 min
Jul 7, 5:44 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda46 min
Jul 7, 5:46 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick59 min
Jul 7, 5:56 PM EDTSpecial Weather StatementCAENewberry, Saluda49 min
Jul 7, 5:59 PM EDTSpecial Weather StatementCAECalhoun31 min
Jul 7, 6:25 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, McCormick, Saluda65 min
Jul 7, 6:41 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick64 min
Jul 7, 6:46 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell, Orangeburg59 min
Jul 7, 7:07 PM EDTFlash Flood WarningCAEAiken, Edgefield2 hr
Jul 7, 7:27 PM EDTSpecial Weather StatementCAEBamberg, Barnwell63 min
Jul 7, 7:33 PM EDTSpecial Weather StatementCAEAiken42 min
Jul 7, 7:37 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Newberry, Richland38 min
Jul 7, 7:49 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Lexington, Orangeburg, Richland116 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.